Couldn't find what you looking for?

TRY OUR SEARCH!

Hello. I am a 32 year old woman and I had an operation a while ago. I had lacerations on my forearm. So now my doctor thinks that I am allergic to lidocaine. The local anesthetic had a nasty reaction . I have an appointment in couple of days and I don't know what to expect. What is done in those cases? Some tests or something?

Loading...

Exactly. You are going to be tested with a diluted solution of the drugs that are suspected to cause an allergic reaction. There is nothing to worry about because you almost know what you are allergic to, so you will be tested just to it. It isn’t a painful process because you are administered only 1/1000 solution.
Reply

Loading...

There is a real chance the source of the allergic reaction is not the lidocaine but rather a preservative in the lidocaine that was used. I recently had a very severe allergic reaction to a topical nasal spray of lidocaine, however, it was due to the methylparaban in the lidocaine and not the lidocaine itself. We know this because of the relation of methlyparaben to other compounds of preservatives I am allergic to. The first question should be "do you have any other allergies" e.g. to a medication. Then call the hospital and ask the pharmacist for a list of all the ingredients, including the inactive ingredients (most of the time these substances are listed as "inactive ingredients"), that are in the lidocaine product they used on you. After that, do research on FDA.gov, CDC.gov, and Wikipedia.com to see if you can find a common link between known allergies and an ingredient in the lidocaine. Alot of substances, e.g. preservatives, that are found in everything from cosmetics to medications, have several different names. In my case, we knew I was allergic to most forms of Benzene (Benzyl Alcohol, Sodium Benzoate, Benzethonium, etc.) and I am also allergic to salicylates (cousins to Aspirin, FD & C yellow #5 and #6 of which I am also allergic) which are chemically related to Benzenes. After research on the above web sites, we discovered Parabans (methylparaban) are esters of Benzoic Acid. There was the "ahha" moment. Over the years, I have been told by other Drs I was allergic to many medications to only years later discover it was not the medication but the preservatives of Benzenes. I hope you have a Dr. who is open-minded enough to consider this possibility and look deeper. And, good luck.
Reply

Loading...